Alert archive / Kansas / Tornado Warnings in 2025
Tornado Warning 3, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 18, 2025, 4:00 PM MDT for 4 counties in Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2025, 4:00 PM MDT (22:00 UTC)
- Expired
- May 18, 2025, 4:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 1:57 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 206 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
631
WFUS53 KGLD 182200
TORGLD
KSC071-109-199-203-182230-
/O.NEW.KGLD.TO.W.0003.250518T2200Z-250518T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
400 PM MDT Sun May 18 2025
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Wichita County in west central Kansas...
Southeastern Wallace County in west central Kansas...
Southwestern Logan County in west central Kansas...
Northeastern Greeley County in west central Kansas...
* Until 430 PM MDT/530 PM CDT/.
* At 400 PM MDT/500 PM CDT/, a severe thunderstorm capable of
producing a tornado was located 9 miles northwest of Leoti, moving
north at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Wichita, southeastern Wallace, southwestern Logan and
northeastern Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3848 10145 3848 10160 3883 10169 3882 10128
TIME...MOT...LOC 2200Z 182DEG 31KT 3854 10152
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Alexander2 follow-up statements
017
WWUS53 KGLD 182210
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
410 PM MDT Sun May 18 2025
KSC071-182220-
/O.CAN.KGLD.TO.W.0003.000000T0000Z-250518T2230Z/
Greeley KS-
410 PM MDT Sun May 18 2025
...THE TORNADO WARNING FOR NORTHEASTERN GREELEY COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM MDT/900 PM CDT/ for
west central Kansas.
&&
LAT...LON 3855 10156 3862 10157 3870 10157 3870 10158
3883 10160 3882 10128 3855 10144
TIME...MOT...LOC 2210Z 187DEG 30KT 3862 10148
$$
KSC109-199-203-182230-
/O.CON.KGLD.TO.W.0003.000000T0000Z-250518T2230Z/
Wichita KS-Wallace KS-Logan KS-
410 PM MDT Sun May 18 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM MDT/530 PM CDT/
FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE AND SOUTHWESTERN
LOGAN COUNTIES...
At 410 PM MDT/510 PM CDT/, a severe thunderstorm capable of producing
a tornado was located 11 miles northwest of Leoti, moving north at 35
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Wichita, southeastern Wallace and southwestern Logan
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3855 10156 3862 10157 3870 10157 3870 10158
3883 10160 3882 10128 3855 10144
TIME...MOT...LOC 2210Z 187DEG 30KT 3862 10148
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
Alexander304
WWUS53 KGLD 182223
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
423 PM MDT Sun May 18 2025
KSC109-199-203-182232-
/O.EXP.KGLD.TO.W.0003.000000T0000Z-250518T2230Z/
Wichita KS-Wallace KS-Logan KS-
423 PM MDT Sun May 18 2025
...THE TORNADO WARNING FOR NORTHWESTERN WICHITA...SOUTHEASTERN
WALLACE AND SOUTHWESTERN LOGAN COUNTIES WILL EXPIRE AT 430 PM MDT/530
PM CDT/...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM MDT/900 PM CDT/ for
west central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
Wallace and Logan counties.
&&
LAT...LON 3855 10156 3862 10157 3870 10157 3870 10158
3883 10160 3882 10128 3855 10144
TIME...MOT...LOC 2222Z 270DEG 31KT 3872 10148
$$
AlexanderWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 18, 12:49 PM MDT, 3 hours 11 minutes earlier. Its key messages:
- Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible.
- Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset.
- A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas.
Area forecast discussion, May 18, 12:49 PM MDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1249 PM MDT Sun May 18 2025 .KEY MESSAGES... - Severe storms are forecast for this afternoon and evening, mainly between 3-8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible. - Strong SW winds will develop behind a northward advancing dryline this afternoon, mainly along and south of I-70 where sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset. - A few severe storms are possible east of Highway 83 Monday afternoon/evening. Severe weather potential may largely be confined to central and eastern Kansas. && .SHORT TERM /THROUGH MONDAY NIGHT/... Issued at 1155 AM MDT Sun May 18 2025 Shortwave energy rounding the eastern periphery of the western CONUS trough will lift NNE-NE from the 4-Corners to northeast CO will foster the development of a modest lee cyclone over eastern Colorado and extreme western Kansas this afternoon. Southerly flow on the eastern periphery of the upper trough (in the lee of the central-southern Rockies) and deep vertical mixing will assist the northward advancement of a pronounced dryline this afternoon. By 00Z, guidance suggests that the NW- SE oriented dryline will be situated along/near a line extending southeastward from Yuma to Goodland and Scott City. Environmental conditions are quite favorable for robust severe weather, especially with southern and eastern extent into central KS.. where rich low-level moisture beneath a pronounced elevated mixed layer (700-500 mb lapse rates ~9 C/km) will foster strong instability (3000-4000 J/kg mlcape). Current and recent convection allowing guidance indicate two potential areas of development along the dryline this afternoon: [1] along/north of I-70 over portions of Yuma-Cheyenne-Sherman counties ~21-22Z and [2] south of I-70 and along/east of Highway 83 (Gove County) ~22-23Z. Given that right-mover motion will be from the SSW-SW (200-220 degrees) at ~30 knots, the 'window of opportunity' for severe weather in the NWS Goodland county warning area will be fairly short in duration (~4 hours), mainly between ~21-02Z. Discrete supercells are likely to be the primary mode. All severe hazards are on the table. Additional development will occur the Goodland county warning area after convection exits (~03-04Z this evening).. Strong southwest winds and profoundly dry conditions are expected behind the dryline (along/south of I-70), where forecast soundings indicate 35-45 knot flow throughout a very deep mixed layer.. and sustained winds at 30-40 mph may gust up to 55 mph for several hours prior to sunset. Mon-Mon night: The western CONUS trough will evolve into a broad (albeit complex) upper level low that slowly progresses east across the Central/Northern Plains in this period. Guidance suggests that shortwave energy lifting NNE into western Nebraska (tonight) will evolve into cut-off, vertically stacked low over South Dakota on Mon. In the lower levels.. a surface trough will extend southward through central Nebraska and Kansas. While scattered showers/storms are possible during the afternoon, current indications are that.. severe weather potential will likely be relegated to central-eastern KS (east of Hwy 283). && .LONG TERM /TUESDAY THROUGH SUNDAY/... Issued at 1218 PM MDT Sun May 18 2025 For the extended period starting Tuesday a surface low remains in place around the South Dakota/Minnesota/Nebraska/Iowa state lines as breezy to gusty NW winds are forecast to continue across the area in response to this low. Wind gusts of 45-55 mph are currently forecast with sustained winds around 25-35 mph as 30 knot 850mb jet remain in place during the afternoon and a 45-50 knot 700mb jet remains in place, assuming if some mixing can occur then would not be surprised if a rogue 60 mph gust occurs if these trends hold. At this time Tuesday is forecast to remain dry but if the low sets up a little further west then some vorticity maxima may lead to some spotty showers through the afternoon as well. Wednesday morning as this low moves it a cold front and associated surface high is forecast to move into the area which is forecast to drop Wednesday morning lows into the 30s. An associated surface high also moves into the area with the front which is forecast to bring a period of lighter winds before they shift to the west. If this shift to the west is slower to occur then temperatures may drop even further which may bring some frost or maybe freeze concerns to portions of the area which would be impactful given we are well past our climatological last freeze date. Luckily this surface high is forecast to be short lived as a lee trough ahead of western CONUS ridging develops and pushes this out of the area. Some guidance does indicate a weak wave moving through with this activity which may try to spark some storms during the evening hours so will need to keep an eye on this. Thursday and through the remainder of the extended period weak mid level ridging is forecast to take place across the Inter Mountain west which if current placement holds puts the region on the eastern periphery of this feature. Typically in these patterns weak waves that are not handled well by long range deterministic guidance moves through the area; what makes this interesting is that there are already some signals are some embedded waves which makes me think that another active pattern may emerge late week and next weekend. With this still being 5-7 days out a lot can and will change but it does appear that additional potential for severe weather may return again for portions of the area. As for temperatures for the extended period. Tuesday is forecast to start out fairly cool with high sin the mid 60s to low 70s across the area before warming back into the upper 70s my Wednesday and into the mid 80s again Friday especially as that ridge begins to make itself known. For low temperatures as mentioned above, some concern for frost and maybe freeze to start the period before a recover to more seasonable lows in the upper 50s and mid 50s by the latter portion of the week. && .AVIATION /18Z TAFS THROUGH 18Z MONDAY/... Issued at 1155 AM MDT Sun May 18 2025 GLD: A brief thunderstorm is possible in vicinity of the Goodland terminal late this afternoon (~22-23Z). Otherwise, VFR conditions are anticipated to prevail through the TAF period. 25-35 knot SE winds will shift to the SW and increase to 30-40 knots (w/gusts 45 knots) behind a dryline late this afternoon (~22-01Z). Winds will weaken and become light/variable around or shortly after sunset.. as a lee cyclone progresses eastward over northwest KS. Winds will shift to the WNW and increase to 10-15 knots overnight.. further increasing to 20-30 knots shortly after sunrise Monday. MCK: VFR conditions will prevail for the majority of the afternoon. Severe thunderstorms may affect the McCook terminal late this afternoon and early this evening (~23-03Z). MVFR-IFR stratus is anticipated to develop late this evening and persist overnight. 25-35 knot SE winds will prevail through the afternoon. Winds will weaken and become light/variable around or shortly after sunset as a lee cyclone progresses eastward over northwest KS and southwest NE. Winds will shift to the WNW and increase to 15-25 knots shortly after sunrise Monday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...Vincent LONG TERM...Trigg AVIATION...Vincent
Hazardous weather outlook, May 18, 12:40 PM MDT, 3 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1240 PM MDT Sun May 18 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191845- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1240 PM MDT Sun May 18 2025 /140 PM CDT Sun May 18 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Severe storms are forecast for this afternoon and evening, mainly between 3 PM and 8 PM MDT. While the majority of the area has a chance for severe storms, locales along and north of Interstate 70 are favored. Very large hail, damaging wind gusts and a few tornadoes are possible. These storms could lead to enhanced danger for those who are celebrating graduations outside. Strong southwest winds will develop behind the dryline this afternoon, mainly along and south of Interstate 70 where sustained winds at 30 to 40 mph may gust up to 55 mph. Wind of this magnitude may create difficult travel conditions, especially for high profile vehicles. Localized reductions in visibility associated with blowing dust are possible. Strong winds and exceptionally dry conditions will also foster a very high grassland fire danger. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A few severe storms are possible Monday afternoon and evening, mainly east of Highway 83. .SPOTTER INFORMATION STATEMENT... Reports of severe weather are appreciated today! Vincent
In the hours before
Local storm report, May 18, 3:44 PM MDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
344 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Blowing Dust 4 E Bethune 39.29N 102.35W
05/18/2025 Kit Carson CO Public
Social media report of 2 mile visibility in
blowing dust.
&&
KAKLocal storm report, May 18, 3:47 PM MDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
347 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 4 NE Burlington 39.35N 102.22W
05/18/2025 M1.75 Inch Kit Carson CO Public
Social media report of hail up to golf ball
in size with pictures.
&&
KAKLocal storm report, May 18, 3:50 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
350 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail Burlington 39.30N 102.27W
05/18/2025 E0.70 Inch Kit Carson CO Public
Pea to dime sized hail reported in
Burlington.
&&
KAKLocal storm report, May 18, 3:54 PM MDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
354 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail Burlington 39.30N 102.28W
05/18/2025 M0.75 Inch Kit Carson CO Trained Spotter
Trained spotter reports mix of half inch and
three quarter inch hail covering the ground.
Half inch of rain as well.
&&
KAKLocal storm report, May 18, 3:56 PM MDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
356 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
05/18/2025 M55 MPH Sherman KS ASOS
ASOS station KGLD Goodland measured a 55 mph
(48 knot) wind gust at 3:54 pm MDT (2154
UTC). Sustained at 36 mph.
&&
VincentLocal storm report, May 18, 4:00 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
400 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
05/18/2025 M58 MPH Sherman KS ASOS
ASOS station KGLD Goodland measured a 58 mph
wind gust at 3:58 pm MDT (2158 UTC).
Sustained at 40 mph.
&&
VincentThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:15 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 60 min |
| May 18, 3:45 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 60 min |
| May 18, 3:47 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| May 18, 3:48 PM MDT | Blowing Dust Advisory | GLD | Greeley, Logan, Sherman, Thomas, Wallace, Wichita | 3 hr |
| May 18, 4:03 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Wichita | 27 min |
| May 18, 4:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 35 min |
| May 18, 4:13 PM MDT | Tornado Warning | GLD | Cheyenne | 32 min |
| May 18, 4:18 PM MDT | Tornado Warning | GLD | Cheyenne, Sherman | 27 min |
| May 18, 4:22 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 53 min |
| May 18, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 60 min |
| May 18, 4:36 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 54 min |
| May 18, 4:38 PM MDT | Tornado Warning | GLD | Gove, Logan | 37 min |
| May 18, 4:41 PM MDT | Tornado Warning | GLD | Cheyenne | 34 min |
| May 18, 4:44 PM MDT | Tornado Warning | GLD | Cheyenne | 15 min |
| May 18, 4:51 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 32 min |
| May 18, 5:11 PM MDT | Tornado Warning | GLD | Gove, Logan | 34 min |
| May 18, 5:13 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 36 min |
| May 18, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 60 min |
| May 18, 5:15 PM MDT | Tornado Warning | GLD | Gove, Logan | 30 min |
| May 18, 5:20 PM MDT | Dust Storm Advisory | GLD | Cheyenne, Rawlins | 55 min |
| May 18, 5:29 PM MDT | Tornado Warning | GLD | Cheyenne | 31 min |
| May 18, 5:38 PM MDT | Tornado Warning | GLD | Gove, Sheridan | 37 min |
| May 18, 5:41 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 64 min |
Nearby
Tornado Warnings in Kansas, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.